Hashi's Hyperflare is this normal

Hi was diagnosed with Hashi's over 10 yrs ago but did not have many flares but am on T3 Only. although in the last year I have had some super flares and my nodules are growing (I have multi nodules - many) and my TgAbs are 800+. It settled end of last year but I am now in a flare again and its unbearable its a hyperflare so I am panicky, edg, breathless and feel awful. I was told NOT to reduce T3 as I need to keep my TSH supressed

My question really is it normal to have these hyperflares with Hashis?

and do I just ride through them?

I can hardly swallow due to the inflammation right now and during these flares

13 Replies

  • Welcome to the forum, Riannabri.

    Have you had a recent thyroid blood test to check that your TSH remains suppressed?

    The flares are normal and very debilitating :( Many Hashi patients find that a gluten-free diet can be very helpful in reducing flares and antibodies but some also find they need to avoid sugar and dairy. Gluten needs to be eliminated for 2-3 months before you are likely to notice any improvement. If no improvement reintroduce it and eliminate dairy and finally sugar for 2-3 weeks each before reintroducing them. If you have discomfort when reintroducing a food it indicates you have sensitivity or intolerance to it.

  • I have hashis and removing gluten has worked wonders. Full body stiffness has gone and itchy skin. I've also removed cows milk products now too and feel less congested in my sinuses. I have had one very significant hyper swing where I became borderline incontinent due to metabolism increase. I stopped my t4 for 6 days until I felt safe to reinstate.

  • Thanks for your reply, I dont eat any Gluten, wheat, sugar or dairy and strickly follow Dr Myhills stoneage and non gut fermenting diet but nothing stops the flares for me so far

  • Yes I have a totally supressed TSH of <0.01

    I dont eat any sugar whatsoever, and no wheat whatsoever - I follow the stoneage diet by Dr Myhill

    Have done everything possible to reduce flares and antibodies but nothing works thus far

  • Riannabri, You're doing the right things so it's very demoralising that they aren't helping control the flares. I'm sorry I have nothing else to suggest.

  • Riannabri, just remembered that Low Dose Naltrexone (LDN) is sometimes suggested as helpful in suppressing flare ups of autoimmune diseases.




  • What are the hyper flares like?

  • This one feels TERRIBLE. Started with anxiety, fast heartbeat not knowing where I was pain everywhere and my throat so swollen I could not swollow, I could feel my thyroid nodules - literally every thing you see on hyperthyroid symptoms list. I assume as Its Hashis its so auto immune in nature

    Today I feel terrible like I have flu - Have just arranged for a new thyroid scan and for my antibodies to be re-run - again I assume when were under attack from these high antibodies we would feel like we have flu/so ill


  • Bless you!

    That sounds just awful.

    I've never had those symptoms but I fairly frequently suffer from crippling fatigue and extreme muscle stiffness (it takes me ages to loosen up to walk properly) at times and wondered if that might be the cause.

    Look after yourself

  • ahh Thank you for your support - just that alone helps so much x

  • Riannabri, could it not be that this flare is caused by your damaged thyroid suddenly flooding your blood Stream with hormone and making you hyper? If so, your TSH will be naturally suppressed. But taking the T3 will make you more hyper. Would you not consider stopping the T3 for a couple of days to see if it helps? Your TSH won't rise that fast, it'll still be suppressed, but that would allow you to get rid of some of the excess T3 that is making you ill.

  • I agree totally about the flare/inflammation dumping/flooding my system with thyroid hormone.

    Although I have been advised through my endo and STTM etc not to reduce the T3 as my TSH is totally supressed by the T3 and if I come off that will flare it more - although I did reduce it slightly

    Thank you so much for your responce

  • It will take a few days for your TSH to rise. Stopping the T3 for two days will allow you to get rid of excess T3 and then you start taking it again. Not suggesting you give it up forever!

You may also like...